Azelastine is an antihistamine medication that works to relieve allergy symptoms like nasal congestion, sneezing, runny, and itchy nose by blocking a chemical called “histamine”. Azelastine has been available as a prescription nasal spray called Astelin since 2000. In 2021, the drug company Bayer received FDA approval for a prescription strength, over the counter version of azelastine nasal spray called Astepro. In 2022, the product finally became available over the counter. This is the first antihistamine nasal spray available over the counter. Most of the other over the counter allergy nasal sprays contain steroid medications. For example, Flonase (fluticasone), Nasonex (mometasone), and Nasacort (triamcinolone) all are made up of a steroid medication to help control allergy symptoms. There are other medications over the counter containing antihistamines (exs. Benadryl, Claritin, Allegra, and Zyrtec), but none of these are a nasal spray. The benefit of using a nasal spray compared to an oral medication is that it may work faster because it is sprayed directly on the area exhibiting symptoms. Astepro should start working in 30 minutes to relieve symptoms.
According to Astepro’s website, there is both a standard and children’s Astepro nasal spray available. Though, both the standard and children’s versions contain 205.5 mcg of azelastine per spray and are labeled for adults and children ages 6+. While each spray delivers the same amount of medication, the recommended dosage for children 6 to 11 years old is just 1 spray in each nostril every 12 hours, not to exceed 2 sprays in each nostril in 24 hours. For adults and children 12 years and older, the product can be used either once or twice daily. For once daily dosing, administer 2 sprays in each nostril daily. For twice daily dosing, administer 1-2 sprays in each nostril every 12 hours, not to exceed 4 sprays in each nostril in 24 hours. The Astepro website lists step by step instructions for use of the nasal spray, which the consumer should follow carefully. Unlike other nasal sprays that may take several days of regular use to build up to full effect, Astepro does not need to be used every day to be effective. However, Astepro can be used every day if needed and is considered safe and non-habit forming when used as directed.
Also read our blog about a new medication was recently approved by the FDA called Ryaltris®
Astepro is a great option for those suffering from allergy symptoms. With Astepro now available over the counter, allergy sufferers will have easier access to relief!